Texas, 2007

Tornado and Flash Flooding in Texas, July 21 to 22, 2007

July 21 to 22, 2007 · NWS EWX · 18 events in 15 counties and zones

Thunderstorms associated with a persistent upper level low produced heavy rain and flash flooding through the morning on July 21.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.6 million
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms associated with a persistent upper level low produced heavy rain and flash flooding through the morning on July 21.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 20, 10:26 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 20, 10:26 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1126 PM CDT FRI JUL 20 2007

.AVIATION...
AGAIN LITTLE CHANGE OVER THE NEXT 24 HOURS. A VERY MOIST TROPICAL AIRMASS
WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
SOUTH CENTRAL TEXAS TAF SITES. THIS WILL MAINTAIN WIDESPREAD MVFR-IFR
CIGS...MVFR VSBYS AND ISOLATED LIFR CIGS AND IFR VSBYS. WINDS WILL
BE VARIABLE SOUTH AT LESS THAN 10 KTS.

&&

.PREV DISCUSSION... /ISSUED 917 PM CDT FRI JUL 20 2007/

UPDATE...
SHOWERS HAVE DISSIPATED NORTH AND EAST OF A LINE FROM JUNCTION TO
KERRVILLE TO SAN ANTONIO TO KENEDY AND I HAVE LOWERED THE POPS IN
THIS AREA FOR THE REST OF THE EVENING. SHOWERS AND THUNDERSTORMS
CONTINUE IN THE WESTERN HALF OF THE CWA. TEMPERATURES HAVE DROPPED
IN THE WAKE OF SHOWERS IN SOME PLACES AND HAVE ADJUSTED MIN AND
HOURLY TEMPS AS NECESSARY. WILL TAKE A CLOSER LOOK AT THE AFTER
MIDNIGHT PERIOD DURING THE NEXT COUPLE OF HOURS. FOR NOW WILL
LEAVE IT AS IT IS.

PREV DISCUSSION... /ISSUED 612 PM CDT FRI JUL 20 2007/

UPDATE...
HEAVY RAIN HAS SHIFTED TO THE WEST...SO WE HAVE EXPANDED THE FLASH
FLOOD WATCH TO INCLUDE THE SOUTHWESTERN COUNTIES. NEW ZONES WILL
BE OUT SHORTLY.

PREV DISCUSSION... /ISSUED 428 PM CDT FRI JUL 20 2007/

DISCUSSION...
HEAVY RAIN EVENT SHOWING HIGHEST TOTALS CLOSE TO WHERE MODEL QPF
LOCATIONS WERE PROJECTED FROM THE MORNING RUNS, BUT ROUGHLY 3
TIMES THE AMOUNTS. HIGHEST THREATS WILL AFFECT ALONG AND 40 MILES
EITHER SIDE OF I-10 N OF SAT AND I-37 S OF SAT WHERE UP TO 5
INCHES OF RAIN IS POSSIBLE. TRENDS ARE SLOWLY FALLING FOR THE
WIDESPREAD HEAVY RAIN PATTERN THAT TOOK AIM ON GUADALUPE, WILSON,
AND HAYES COUNTIES WHERE A THICK AREA OF STRATIFORM RAINS CONTINUE
TO PRODUCE RATES AROUND HALF AN INCH PER HOUR. EXPECT A GRADUAL
DECREASE THROUGH THE EVENING, BUT DO NOT FEEL THE AIR WILL BECOME
STABLE ENOUGH TO WARRANT A LOWERING OF OVERNIGHT POPS OR ANY
CHANGES TO THE WATCH AREA. FLOOD THREAT WILL TEMPORARILY AFFECT
FRIO COUNTY, BUT THE SANDY SOILS OVER THE WINTER GARDENS SHOULD BE
ABLE TO HANDLE 2-3 INCH RAINS. THUS FFA AREA AND VALID TIME SHOULD
HOLD FOR NOW. THE FORECAST FOR TOMORROW SHOWS CONTINUED HIGH POPS
WITH EMPHASIS ON THE WESTERN COUNTIES, BUT THE RAINFALL POTENTIAL
MAY MODIFY BASED ON WHAT HAPPENS WITH THE CONVECTIVE ENVIRONMENT
TONIGHT. WITH THE MOST UNSTABLE AIR SHIFTING WITH THE COOL OUTFLOW
TOWARD THE RIO GRANDE, EXPECT A RAIN ENVIRONMENT MORE LIKE THAT OF
TUESDAY AND WEDNESDAY, WITH PWAT VALUES DROPPING BACK TO BELOW 2
INCHES, BUT STILL REMAINING ABOVE 1.8 INCHES.

MODELS SHOW AN INCREASED RIDGE INFLUENCE ALOFT FOR SUNDAY BUT THE
MID LEVEL SUPPORT CONTINUES TO SUPPORT MAINLY DAYTIME RAINS.
ADDITIONAL ENERGY FROM MID LEVEL COOLING AND NORTH WINDS ALOFT
SHOULD ENABLE MORE RAINS TO PERSIST INTO MUCH OF NEXT WEEK. THE
EXTENDED CONTINUES TO SHOW AN UNSETTLED PATTERN WITH MOST MODEL
DATA KEEPING THE UPPER RIDGE FORCED TO THE NORTH AND WEST OF
TEXAS. SINCE THERE REMAINS A GOOD CHANCE OF RAIN EACH DAY WITH
THIS PATTERN, THE EMPHASIS FALLS ON THE BEST CHANCE OF A DRY DAY,
AND THIS WOULD APPEAR TO BE TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              72  88  74  91  74 /  70  60  30  30  20
AUSTIN BERGSTROM INTL AIRPORT  70  87  72  91  70 /  70  60  30  30  20
DEL RIO INTL AIRPORT           74  87  75  93  75 /  70  90  50  20  20
SAN ANTONIO INTL AIRPORT       71  87  74  91  73 /  70  70  30  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 AM CDT SATURDAY FOR THE FOLLOWING ZONES:
ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...
COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...KINNEY...
LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...UVALDE...
VAL VERDE...WILLIAMSON...WILSON...ZAVALA.

&&

05/01
Hazardous weather outlook, Jul 20, 3:01 AM CST, 22 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
401 AM CDT FRI JUL 20 2007

TXZ171>173-183>194-202>209-217>225-228-211115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
401 AM CDT FRI JUL 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
OCCASIONAL RAIN WITH A CHANCE OF SHOWERS AND THUNDERSTORMS IS
EXPECTED TODAY THROUGH THE EVENING ACROSS SOUTH CENTRAL TEXAS
AND THE HILL COUNTRY. LOCALLY HEAVY RAIN IS POSSIBLE. THIS MAY
LEAD TO LOCALIZED FLOODING OF FLOOD PRONE AREAS.

.DAY TWO...SATURDAY...
A MOIST AIRMASS WILL REMAIN OVER SOUTH CENTRAL TEXAS. THIS WILL
LEAD TO A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS SOUTH
CENTRAL TEXAS SATURDAY. THESE STORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL WHICH MAY CAUSE FLASH FLOODING.

.DAY THREE...SUNDAY...
THERE IS A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS OVER THE
WEST PART OF SOUTH CENTRAL TEXAS TO A CHANCE OF SHOWERS AND
THUNDERSTORMS OVER THE EAST PART OF THE AREA. SOME LOCALLY HEAVY
RAIN IS POSSIBLE.

.DAYS FOUR THROUGH SEVEN...MONDAY THROUGH THURSDAY...
A FAIRLY WET JULY PATTERN WILL CONTINUE WITH A CHANCE OF MAINLY
DAYTIME TO EVENING SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Austin/San Antonio radar (KEWX), 55 km away, was scanning. The volume nearest the first event began at 07:29 UTC.

Open the radar archive at this moment

Event by event

13 flash flood, 4 flood, 1 tornado. Local standard time, as filed.

Flash Flood, Hays

When
July 21, 1:30 AM CST to 5:00 AM CST
Where
Hays County, Dripping Spgs to Wimberley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.200, -98.080

Thunderstorms produced from 2 to 3 inches of rain over Hays County, with up to 6 inches near Wimberley. FM12, FM150, FM3237, and FM32 were closed due to high water.

Flash Flood, Medina

When
July 21, 1:30 AM CST to 11:00 AM CST
Where
Medina County, 10 mi W of D Hanis to 20 mi N of Hondo
Cause
Heavy Rain
Property damage
$2.5 million
Reported by
Law Enforcement
Coordinates
29.030, -99.445

Extremely heavy rainfall was reported from eastern Bandera County into northern Medina County. A general 3 to 5 inch rainfall was reported from persistent, nearly stationary thunderstorms in the northwest quarter of Medina County, with up to 12 inches inside the county just south of Tarpley. Highest totals were 17 inches just north of D'Hanis. More than 300 people were evacuated along Hondo Creek, Seco Creek and Verde Creek. Some were snatched from the roofs of their homes by helicopters. Nearly all roads in the north and east halves of the county were closed. Seco Creek overflowed in D'Hanis causing widespread damage to over 100 homes and businesses. Some buildings had up to 4 feet of water in them. Six homes were completely destroyed. Damage to roads and bridges was estimated at around $1.3 million.

Flash Flood, Bandera

When
July 21, 2:00 AM CST to 11:30 AM CST
Where
Bandera County, Medina to Pipecreek
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
29.800, -99.250

Extremely heavy rainfall was reported from eastern Bandera County into northern Medina County. Most parts of eastern Bandera County reported 3 to 4 inches of rain, but the highest amount was in Bandera where up to 8 inches fell. Flash flooding was both widespread and severe, closing SH16, SH173, FM1283 and FM470.

Flash Flood, Comal

When
July 21, 2:00 AM CST to 8:00 AM CST
Where
Comal County, Sattler
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.830, -98.170

Thunderstorms near midnight produced between 3 and 4 inches of rain from Sattler northeastward to the Hays County line. Flash flooding closed FM306 and FM32.

Flash Flood, De Witt

When
July 21, 2:00 AM CST to 5:00 AM CST
Where
De Witt County, Westhoff to Hockheim
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.200, -97.470

Generally from 2 to 3 inches of rain fell in the early morning hours. Highest totals were 4 inches near Hochheim. US77 and US183 were closed due to flash flooding near Hochheim.

Flash Flood, Guadalupe

When
July 21, 2:00 AM CST to 6:00 AM CST
Where
Guadalupe County, Kingsbury to 15 mi SE of Seguin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.650, -97.820

Between 2 and 3 inches of rain fell in central Guadalupe County, with up to 5 inches just south of Kingsbury. FM477, FM466, and Alternate US90 were closed.

Flash Flood, Gonzales

When
July 21, 2:30 AM CST to 6:00 AM CST
Where
Gonzales County, Leesville to Belmont
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.400, -97.750

A general rainfall of 2 to 3 inches was reported in western Gonzales County, with up to 5 inches near Leesville. US80 and FM466 were closed.

Flash Flood, Uvalde

When
July 21, 3:00 AM CST to July 22, 1:00 PM CST
Where
Uvalde County, 25 mi NW of Uvalde to Utopia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.476, -100.093

Rainfall over the northern part of Uvalde County averaged from 4 to 6 inches, with up to 12 inches from northwest of Uvalde to Utopia. High water shut down a 36-mile stretch of tracks around Knippa, halting a westbound Amtrak train with 176 passengers for several hours. SH127, FM1050, and SH55 were closed due to high water and Garner State Park was evacuated due to flooding.

Flash Flood, Kendall

When
July 21, 3:30 AM CST to 9:30 AM CST
Where
Kendall County, 10 mi N of Sisterdale to Boerne
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.115, -98.730

Virtually the entire county received between 2 and 4 inches of rainfall. Highest totals were 8 inches between Sisterdale and Boerne. Nearly all rural roads in Kendall County were shut down due to the flash flooding.

Flood, Travis

When
July 21, 3:55 AM CST to 6:30 AM CST
Where
Travis County, Austin
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
30.280, -97.750

Bull Creek at Loop 360 crested at 6.6 ft on July 21 at 0430cst, where flood stage is 5 ft.

Flood, Medina

When
July 21, 4:15 AM CST to 10:00 PM CST
Where
Medina County, D Hanis
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
29.030, -99.280

Seco Creek at Ranch Rowe near D'Hanis crested at 32.4 ft on 07/21 at 0715cst, where flood stage is 15 ft.

Tornado, Guadalupe

When
July 21, 4:25 AM CST to 4:29 AM CST
Where
Guadalupe County, 9 mi S of Seguin to 7 mi S of Seguin
Rating
EF2
Path length
2 mi
Path width
150 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
29.440, -97.970

At approximately 4:25 am CST a tornado estimated to be an EF-2 touched down about 9 miles south of Seguin and 1/4 mile southeast of CR411. The tornado moved northward along SH123 for nearly 1 mile before turning slightly to the north northwest and crossing CR410. It damaged three outbuildings, a residence and a store, but no one was injured. The tornado ranged in width from 50 yards up to 150 yards. The total track length was approximately 2 miles.

Flash Flood, Bexar

When
July 21, 4:30 AM CST to 9:30 AM CST
Where
Bexar County, Grey Forest to Castle Hills
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.580, -98.670

General 2 to 3 inch rain totals fell over northwest Bexar County, with up to 6 inches near Shavano Park. Most low areas and at least two dozen roads in northwest Bexar County were closed due to flash flooding. More than twenty high water rescues were completed. In one case, a vehicle carrying two young men and two young women was washed off a road into Leon Creek. The occupants climbed into trees and clung to branches for several hours until they were finally rescued by boats.

Flash Flood, Maverick

When
July 21, 5:00 AM CST to 6:30 AM CST
Where
Maverick County, 10 mi E of Eagle Pass to 25 mi NE of Eagle Pass
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
28.720, -100.335

Between 3 and 4 inches of rain fell northeast of Eagle Pass, with highest amounts near 6 inches. FM481 was closed due to high water.

Flood, Bandera

When
July 21, 5:30 AM CST to 10:00 AM CST
Where
Bandera County, Tarpley
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
29.630, -99.280

Hondo Creek near Tarpley crested at 22.9 ft on 07/21 at 0700cst, where flood stage is 15 ft.

Flood, Caldwell

When
July 21, 6:30 AM CST to July 22, 10:45 PM CST
Where
Caldwell County, Luling
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
29.680, -97.650

San Marcos below Luling crested at 31.3 ft on 07/21 at 1300cst, where flood stage is 25 ft.

Flash Flood, Gillespie

When
July 21, 7:00 AM CST to 8:30 AM CST
Where
Gillespie County, Fredericksburg to Luckenback
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.280, -98.870

From 3 to 5 inches fell in the southeast quarter of Gillespie County, with the heaviest rain just southeast of Fredericksburg. US87 and FM1376 were closed.

Flash Flood, Kerr

When
July 21, 7:00 AM CST to 10:00 AM CST
Where
Kerr County, 10 mi W of Mountain Home to Mountain Home
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.170, -99.537

From 3 to 5 inches of rain fell west of Mountain Home on the early morning of July 21. Flash flooding closed SH41 and FM1340 through the late morning.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49438, 49440, 49443, 49444, 49447, 49448, 49449, 49455, 49457, 49458, 49828, 49465, 49469, 49474, 49476, 49478, 49480, 49488.